What is Dallis Grass Poisoning?
Dallis grass is a tall and hairy perennial grass that grows in clumps up to approximately six feet tall. The seed heads look similar to foxtail, but will grow black or dark purple grain kernels with sticky sap on them, which is the claviceps paspali fungus that causes dallis grass poisoning. Unlike other poisonous plants, this one is very palatable to horses, so they would have no problem eating enough to make themselves extremely sick.
Dallis grass poisoning is often referred to as dallis grass staggers because the effects on the central nervous system causes a staggered gait, shaking, muscle spasms, and falling. Other side effects may include digestive upset such as diarrhea and colic, cardiovascular signs like rapid heart rate, and even sudden death in severe cases. The effects may not show up for several days but are most often noticed within the first few hours, depending on the amount consumed. If you have more than one horse in the same field, it is likely that they will all become sick with the same symptoms around the same time. However, in some cases there have been horses that did not show any signs of poisoning after eating dallis grass. Whether you see symptoms or not, if your horse eats dallis grass, call your veterinary professional right away.
Book First Walk Free!
Symptoms of Dallis Grass Poisoning in Horses
Although dallis grass poisoning is not directly fatal, the side effects of stumbling and falling can cause life-threatening injuries. Also, the spookiness of animals with dallis grass poisoning can cause your horse to run into things like fences or walls. Some of the common signs of dallis grass poisoning are:
- Staggering gait (dallis grass staggers)
- Muscle tremors
- Shaking head
- Standing with head down
- Not moving when prodded
- Walking sideways
- Easily spooked
- Recumbency (inability to get up)
- Seizures (rare)
- Coma (rare)
- Death (rare)
Dallis grass is actually called Paspalum dilatatum scientifically and is from the Poaceae family. Some other common names for this grass include:
- Sticky heads
- Water grass
Some of the subspecies of dallis grass are:
- Paspalum decumbens
- Paspalum flavescens
- Paspalum pauciciliatum
- Paspalum paucispica
- Paspalum sacchariferum
Causes of Dallis Grass Poisoning in Horses
The cause of dallis grass poisoning is Claviceps paspali, which is an “ergot-like" fungus. This fungus grows on the seedheads and contains the tremorgenic toxins paspalitrem A and B and paspalinine, which attach the nervous system and causes muscle trembling and what is referred to as dallis grass staggers.
Diagnosis of Dallis Grass Poisoning in Horses
The veterinarian will need your horse’s medical history and immunization records, if you have them. Also, it can be helpful if you get a photo of the plant your horse ate or you can even bring in a sample. Some veterinarians, especially those that specialize in equine veterinary medicine, make house calls, so you can show the veterinarian the field where your horse was grazing recently. Many equine veterinary professionals are well trained in the field of poisonous plants and grasses and can spot something you may not even know is toxic.
A physical examination is the first thing your veterinarian will do, which includes an overall health assessment, palpation and auscultation, lameness evaluation, and vital signs. An endoscopy may be performed as well to check for plant particles, inflammation, or blockages in the airway and throat. Most laboratory tests will not be affected by dallis grass poisoning, but the veterinarian will need to perform some anyway to make sure there are no underlying conditions. There may be increased aspartate aminotransferase (AST) or creatinine kinase (CK) levels due to the muscle and nerve damage in some horses. Additionally, x-rays or an ultrasound may be able to show signs of muscle damage or atrophy. CT scans and MRIs are also an option if needed.
Treatment of Dallis Grass Poisoning in Horses
There is no antidote for dallis grass poisoning, but there are some things the veterinarian can do to help your horse, such as detoxification, fluid therapy, and medications that may help.
To detox your horse, activated charcoal should be administered by the veterinarian through a tube inserted into the digestive tract through the mouth or nose. Your horse will be sedated during this procedure. If needed, the veterinarian will also use a tube to perform a gastric lavage, which uses warm saline to rinse away any plant residue or toxins left in your horse’s system.
The veterinarian will likely give your horse intravenous (IV) fluids to improve circulation and help flush out the kidneys. This procedure also rehydrates your horse.
Stomach protectants and anticonvulsants may be given to help with digestive upset and muscle tremors.
Recovery of Dallis Grass Poisoning in Horses
Many horses have a full recovery within a few days of not eating the dallis grass. The veterinarian can give you an indication of your horse’s recovery time which may be extended in cases of severe toxicity, or if your equine companion is aged or has underlying health concerns that may affect his return to normal health. Continue to observe your horse’s physical progress for a few weeks and call your veterinarian if you have any questions.